pills from a bottle

Why Do So Many People Overdose?

By
pills from a bottle

Each day in America, more than 100 people die of a drug overdose. Why does this continue to happen, especially with so much awareness regarding treatment and the dire consequences of drug use?

What Causes an Overdose?

Many young people are inexperienced with the effects of the drugs. First time users sometimes overdose because they do not immediately feel the effects of the substance. Once a small amount is taken and the person is under the influence, they may not be able to correctly judge how much more they should take.

From celebrity drug deaths to a first-timer's lethal attempt, overdoses are all too common. Why does this keep happening?

This may also occur for someone who has been abstinent for a period of time and attempts to use drugs again at the amounts they were used to using. Teens and young adults commonly overdose for this reason.

Another reason is the illegal nature of the substance(s) they are using. Because they have to rely on others to obtain their alcohol and drugs, they may be getting substances that are not regulated when produced.

Drugs made in home laboratories may have ingredients that are more deadly when combined or taken in large amounts. Some of the designer drugs have components that are unknown to the user and have deadly side effects. When taken, even in so-called normal amounts, death by overdose can occur. This happens to users of any age with any drug that is manufactured in questionable circumstances.

Common Drug Interactions that Can Cause an Overdose

The following drug interactions increases potency, which can lead to an overdose.

  • Alcohol: Alcohol will often increase effects of drugs in specific ways. With opiates, such as heroin, alcohol increases the dangerous effects on the heart and circulatory system of the user. There is a dangerous “synergistic effect” that looks like 1 + 1 = 3. This means that the 1 drug and the 1 alcohol become 1-1/2 as dangerous when combined.

  • When mixed with benzodiazepine medications, alcohol can depress the central nervous system and cause coma and death.

  • Mixed with stimulant drugs, such as cocaine, ecstasy or methamphetamine, the effects can cause heart attack, heart failure and kidney or liver failure.

  • Combining alcohol with all medications causes heightened risk for death.

  • Sedatives: The counter-effects of mixing sedatives with stimulant drugs are lethal. The heart and respiratory system fail most frequently in these deaths.

  • Mixed with anti-anxiety medications (benzodiazepines), the deadly combination causes a suppression of the central nervous system which often leads to coma or heart failure.

  • Stimulants: Mixed with the drugs listed above, deadly reactions occur. Mixing stimulants with other drugs doubles the risk for heart attack and dehydration or kidney failure.

Drugs Most Frequently Causing an Overdose

  • Opiates are frequently linked to drug overdoses. Whether used alone or in combination with alcohol, muscle relaxants, anti-stress medications or stimulants such as cocaine and speed, they are extremely deadly.

  • Stimulant drugs are just as deadly and are often part of an overdose incident. Ecstasy causes death by dehydration, especially when taken by teens at “rave” parties who do not drink adequate fluid to balance the frenzied dancing. Other common stimulant overdoses cause death by heart attack and kidney failure.

  • Muscle relaxation and anti-anxiety medications cause death when taken in large quantities. Once the medication is taken, the user is under the influence of the drug and may not remember taking more. They overdose simply because they are medicated and are not able to properly make decisions.

  • Street drugs, such as inhalants, ecstasy, synthetic marijuana and PCP, are made in home laboratories. There are others, as more are manufactured each year. What makes these drugs deadly and prone to being used in overdoses are the unknown chemicals being used to make them. Users are not aware of the substances contained in the drugs and either mix them or take too much of them.

If you or someone you know is seeking help with substance abuse, please visit our directory of treatment centers or call 866-606-0182 to start the path to recovery today.

Stay Connected
Subscribe to our newsletter to get addiction help, recovery inspiration and community tips delivered to your inbox.
No Thanks. I'm not Interested